Indiana, 2016

Flash Flood in Indiana, July 28, 2016

July 28, 2016 · NWS IND · 1 event in 1 county or zone

Heavy rains across southern portions of central Indiana led to a report of flash flooding in southern Jennings County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rains across southern portions of central Indiana led to a report of flash flooding in southern Jennings County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 28, 5:03 AM EST, 27 minutes earlier.

Area forecast discussion, Jul 28, 5:03 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
603 AM EDT THU JUL 28 2016

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 337 AM EDT Thu Jul 28 2016

An active pattern continues with a frontal boundary stuck in the
area and upper troughing bringing a series of upper waves to
interact with it. This will continue until early next week when
upper ridging starts to build back in over the area and the trough
kicks east.

&&

.NEAR TERM /Early this morning and today/...

Issued at 337 AM EDT Thu Jul 28 2016

Radar loop at 330 am is showing showers and thunderstorms across
much of south central Indiana. Given the available moisture these
are very efficient rainfall producers with rainfall rates over 2-3
inches an hour at times. Included categorical rain over this area
and mention of heavy rainfall potential into later this morning.
Expect this to continue during the next few hours and then shift
east during the mid morning hours as the upper wave enhancing
convergence along the 850 mb front moves off to the east. Later
during the afternoon could see another wave enhance convergence
along the front which should shift a little north as the wave
approaches. Thus bring the chances for storms north during the
afternoon. With low confidence on where the front will set up
though kept PoPs for today after this first wave moves out in the
chance category. That plays into uncertainty on an axis of heavier
rainfall as well, and thus no headline for flood potential at this
time as northern counties are drier. If convective development
sets up across southern counties again this afternoon expect flash
flooding to develop rather quickly.

For temperatures think much of the day will spent with cloud
cover but still have warm advection aloft. Went with consensus in
the mid 80s.

&&

.SHORT TERM /Tonight through Saturday night/...

Issued at 337 AM EDT Thu Jul 28 2016

A diffuse surface front with an upper trough bringing waves
through the area will keep thunderstorm chances in the forecast
through the short term. Low confidence on timing of any particular
wave so kept to consensus of mid range chances for thunderstorms
throughout, with slightly lower PoPs Saturday night as forcing
then looks a little less evident. For temperatures did not deviate
from a model blend, where more sunshine and less precip on any of
the days could increase highs several degrees or an all day
washout (not anticipated but not to be ruled out either) could
do the same in the opposite direction. Humid atmosphere will
remain in place though, with no model indications of dewpoints
dropping below 60s and most of the time hanging in the upper 60s
to lower 70s. Due to the ample moisture and slow storm motion,
heavy rainfall leading to flooding will be a threat but too low
confidence on location or timing to go with headline.

&&

.LONG TERM /Sunday through Wednesday/...

Issued at 223 AM EDT Thu Jul 28 2016

ECMWF suggests high pressure building acrs the Great lakes and Nrn
Indiana in the wake of the departing low pressure system...and
have trended toward a dry forecast. However the ECMWF also
suggests ridging along with embedded ridge riding short waves
moving across the middle mississippi river valley and slowly
edging toward Indiana as this long term progresses. Confidence
for precip on Monday will remain low as subsidence remains in
place...but as we progress into Tuesday and Wednesday...warmer and
humid air begins to arrive on southerly flow. Meanwhile...the
ridge riding short waves begin to advect east in to the Ohio
valley. Thus will keep some pops in the forecast during this time
as suggested by superblend.

&&

.AVIATION /Discussion for the 281200z tafs/...

Issued at 557 AM EDT Thu Jul 28 2016

VFR CIGS are expected for much of the day. MVFR/IFR FOG will be
possible overnight tonight.

Tropical plume of moisture combines with a weak surface low
pushing across Indiana today will result in sct TSRA and SHRA
today. Confidence for precise timing remains too low...thus have
painted a large window of VCTS mention for now.

Time heights and Forecast soundings both show a saturated column
through the day with marginal lift. Daytime heating may provide a
trigger through the afternoon...thus again...will use the VCTS
window.

Light winds and moist ground expected tonight along with dew point
depressions less than 1-2F. Thus have trended toward MVFR/IFR fog
at BMG/LAF/ and HUF.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....PUMA
AVIATION...JP
Hazardous weather outlook, Jul 28, 3:44 AM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 AM EDT THU JUL 28 2016

INZ021-028>031-035>049-051>057-060>065-067>072-290845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
444 AM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE...WITH CHANCES SPREADING SOUTH
TO NORTH DURING THE DAY.

HAZARDS: HEAVY RAINFALL WITH LOCALIZED FLOODING AS WELL AS
LIGHTNING.

TIMING: THROUGHOUT THE DAY AND NIGHT.

DISCUSSION: A STALLED FRONTAL BOUNDARY INTERACTING WITH UPPER
WAVES WILL BRING THUNDERSTORMS TO THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THERE ARE CHANCES FOR THUNDERSTORMS FOR MOST AREAS THROUGH
WEDNESDAY. AT THIS TIME THERE IS NOT A THREAT FOR WIDESPREAD
SEVERE STORMS. HEAVY RAIN AND LOCALIZED FLOODING...ALONG WITH
LIGHTNING...WILL BE THE MAIN THREATS.

DISCUSSION: A STALLED FRONTAL BOUNDARY WILL KEEP CHANCES FOR
THUNDERSTORMS IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

The radar

The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jennings

When
July 28, 5:30 AM EST to 8:30 AM EST
Where
Jennings County, 2.12 mi E of Lovett to 2.1 mi ENE of Lovett
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
38.926, -85.591

The sheriff's office reported numerous issues with flash flooding in the southern half of Jennings County due to thunderstorm heavy rainfall. The flood waters had receded by 930 AM EDT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654030.